Have you experienced a reaction and thought you were allergic to a drug? Think again – it could be a side effect.
All medications have the potential to cause unwanted effects such as dizziness, stomach upset, nausea, rashes, and other issues. Many people self-diagnose a medication allergy when they have experienced an undesirable reaction to it. But, how do you know if it’s a true allergy or a side effect?
This infographic from the CDC illustrates the confusion around side effects versus allergies. It claims that 10% of the US population believes they are allergic to penicillin when the reality is only 1% are. It can be hard to make out the differences, but it’s important to know. Side effects may diminish with time and there may be steps you can take to reduce the risk. But if you have an allergic reaction, you must stop the medicine and never take it again.
How to Tell Side Effects from Drug Allergies
“Adverse reactions” are what doctors call these unwelcome or unexpected symptoms, and they frequently occur. However, only around 5 to 10% of these reactions are true drug allergies, according to the American Academy of Allergy, Asthma, and Immunology (AAAAI). A lot of adverse reactions are side effects, which are bothersome but not harmful. They often manifest as moderate side effects like nausea or tiredness and disappear once you stop taking the medication. True drug allergies – the ones you want to look out for – are different, and can cause reactions ranging from mild to life-threatening.
Common Drug Side Effects
Most side effects you might encounter from taking a prescription medication are not brought on by an allergic reaction. Because medication sensitivities can induce symptoms that are similar to those of an allergic reaction, determining the difference can be challenging. However, side effects don't affect the immune system like allergies do. The risk of a side effect might be outweighed by the benefit the drug can provide to your health.
The label or package insert for the medicine should list any potential negative effects. Typical side effects include:
Common Drug Allergies
Drug allergies can appear right after taking the drug, or gradually manifest over time. You might not have any issues the first time you take a medication. However, over time, your body may develop antibodies that result in an allergic reaction.
The following are typical signs of a drug allergy:
- Swollen lips, tongue, or face
- Skin rash
- Itchy skin or eyes
Anaphylaxis is a life-threatening, severe allergic reaction. Symptoms include:
- Rapid pulse
- Heart palpitations
- Fainting or lightheadedness
- Abdominal pain or cramping
- Nausea or vomiting
- Difficulty breathing with wheezing or hoarse voice
- Hives on different parts of your body
When should I seek medical care?
If you're suffering from severe anaphylaxis or having breathing difficulties, go to the emergency room or dial 911 immediately. These conditions carry the potential to be fatal. The majority of drug allergies can be treated, but you need to act quickly and take them seriously.
Call your doctor if you notice anything out of the ordinary in your body's reaction to a prescription medication. Be sure to include your symptoms and the time they first appeared. Until your body becomes used to the medicine, side effects might only be temporary. Or they can indicate that you require an alternative treatment.